Log in
NRAS
23,322 members27,186 posts

RA AND LOW MAGNESIUM?

Hi!

does having low magnesium have to do with RA or RA meds?

I take:

prednisone

plaquenil

sulfa

19 Replies
oldestnewest

I know you've not listed it but you don't take a Proton Pump Inhibitor (stomach protector or acid blocker) omeprazole or any other of the 'prazole' group of meds do you? They can cause hypomagnesaesmia.

2 likes
Reply

I take Nexium

2 likes
Reply

Ok, this is from the PIL for Nexium (esomeprazole)

If you are on Nexium for more than three months it is possible that the levels of magnesium in your blood may fall. Low levels of magnesium can be seen as fatigue, involuntary muscle contractions, disorientation, convulsions, dizziness or increased heart rate. If you get any of these symptoms, please tell your doctor promptly. Low levels of magnesium can also lead to a reduction in potassium or calcium levels in the blood. Your doctor may decide to perform regular blood tests to monitor your levels of magnesium.

2 likes
Reply

I take it as needed. Not on a daily basis

1 like
Reply

Something is causing your Hypomagnesaemia Yittiebn so if it's around the lowest value, or below, you should be knowing what's the next step, if you need to supplement with tablets or, if it's dangerously low, an injection or infusion. My h had to have the infusion after one of his red blood cell infusions, both his magnesium & calcium levels were very low as a result of taking omeprazole & hasn't to take it again.

Your GP should be contacting you if it needs attention but if not I'd be following it up, just to be sure.

2 likes
Reply

GP started me on supplements twice a day. Can it be the prednisone causing it?

2 likes
Reply

Were you given the result, do you know how deficient you are? I ask as because you've been prescribed tablets you may be only slightly deficient. Pred doesn't actually have a direct influence, though it can cause electrolyte & fluid irregularities. Hormone imbalance could be a thought though?

1 like
Reply

1.85 MG/DL

Reply

It has been low for past 3 months.

Reply

That's not overly bad. Between 1.7-2.2mg/dL is normal. Hypomagnesaemia is when you're less than 1.7mg/dL. I hope the tablets will sort you out.

1 like
Reply

I think every place uses different numbers. In our country it showed up marked red because its below the normal value suggested by the laboratory

1 like
Reply

Ah, sorry I wasn't aware you weren't in the UK. So where are you & what are your ranges?

Reply

I am in Israel.

The ranges are 1.90-2.5

Reply

I see. It's not really low thankfully so fingers crossed the tablets bring you up to an acceptable level & you don't need any further investigations. So you're in Israel, I do like it when we're able to talk with people in other countries. 😊

1 like
Reply

I take magnesium tablets every morning to aid mine darling. xxxxx

3 likes
Reply

Magnesium deficiency is very common in Ra. Good idea to supplement.😊Here something to read that may interest you.

hopkinsarthritis.org/patien...

3 likes
Reply

More interesting read on magnesium.

drsircus.com/pain-relief/in...

3 likes
Reply

I not sure on the RA connection, but Dr Oz has said that many people are low on magnesium. I personally take magnesium citrate. I take it at night. It helps me sleep and helps with constipation from the mess.

3 likes
Reply

Here a list of meds that cause magnesium deficiency.

jigsawhealth.com/blog/drug-...

2 likes
Reply

You may also like...